Nebraska, 2014High Wind in Nebraska, March 26, 2014
March 26, 2014 · NWS OAX · 3 events in 3 counties and zones
Strong high pressure that moved east across the Mississippi Valley combined with developing low pressure over the western plains and brought very strong south winds to eastern Nebraska and western Iowa during the afternoon and early evening hours of March 26th. Sustained winds were 30 to 40 mph with some gusts of 55 to 65 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure that moved east across the Mississippi Valley combined with developing low pressure over the western plains and brought very strong south winds to eastern Nebraska and western Iowa during the afternoon and early evening hours of March 26th. Sustained winds were 30 to 40 mph with some gusts of 55 to 65 mph. The winds brought areas of blowing dust, in some cases reducing visibilities to below a mile, and also caused scattered damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 26, 12:10 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 26, 12:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
110 PM CDT WED MAR 26 2014
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 341 AM CDT WED MAR 26 2014
MAIN CONCERN TODAY WILL BE WINDY CONDITIONS...THEN FOCUS TURNS TO
PCPN CHANCES TONIGHT INTO THURSDAY MORNING.
MID/UPPER LEVEL RIDGE AXIS CONTINUES TO MOVE EAST OVER THE HIGH
PLAINS EARLY THIS MORNING WHILE TROUGHING MOVES ONTO THE PACIFIC
COAST. 120M HEIGHT FALLS WERE NOTED ACROSS MUCH OF THE PACIFIC
NORTHWEST AT 500MB OFF THE 00Z UPPER AIR ANALYSIS. OTHERWISE...A
POTENT SHORTWAVE TROUGH HAS BEEN MOVING ACROSS THE SOUTHWESTERN
STATES UNDERNEATH THE RIDGE AND IS CURRENTLY MOVING E/NE ACROSS
NEW MEXICO. AT THE SFC...HIGH PRESSURE CONTINUES TO MOVE EAST OVER
THE MIDWEST WHILE LOW PRESSURE ORGANIZES OVER THE ROCKIES AHEAD OF
THE INCOMING MID/UPPER LEVEL TROUGH. STRONG 850MB WARM AIR
ADVECTION IS OCCURRING ACROSS THE CENTRAL PLAINS STATES AIDED BY
A BROAD AREA OF 50-60KT WINDS.
THE NEW MEXICO SHORTWAVE TROUGH WILL CONTINUE TO MOVE NORTHEAST THIS
MORNING AND INTO WESTERN KANSAS BY 18Z. AHEAD OF THIS...LOW LEVEL
MOIST ADVECTION WILL CONTINUE TO SPREAD OVER THE REGION WITH SFC
DEWPOINTS ALREADY INCREASING A FEW DEGREES EVERY HOUR THIS MORNING.
AS MENTIONED ABOVE...GUSTY SFC WINDS WILL BE THE PRIMARY CONCERN AS
THE SURFACE PRESSURE GRADIENT TIGHTENS WHILE THE SFC LOW MOVES
INTO THE NEBRASKA PANHANDLE BY 18Z. WIND ADVISORY WAS HOISTED IN
YESTERDAYS FORECAST FOR ALL BUT OUR FAR NORTHWEST COUNTIES. AREA
AND TIMING OF THE ADVISORY LOOK GREAT AND WILL NOT BE CHANGING
ANYTHING WITH THIS FORECAST ISSUANCE.
AS THE SHORTWAVE TROUGH MOVES INTO WESTERN KANSAS THIS AFTERNOON...
PRECIPITATION WILL CONTINUE TO SPREAD NORTHEAST AHEAD OF IT AND
INTO OUR FAR SOUTHERN COUNTIES BY THIS EVENING. WEAK INSTABILITY
IS STILL FORECAST...WITH HIGHER MUCAPE OVER WESTERN NEBRASKA THIS
EVENING. WILL CONTINUE WITH THE ISOLATED THUNDER MENTION AHEAD OF
AN APPROACHING COLD FRONT AS THE SFC LOW DROPS SOUTHEAST INTO
CENTRAL KANSAS OVERNIGHT. THE GREATER CHANCE FOR PCPN IS EXPECTED
TO DEVELOP TO OUR WEST AND SLIDE EAST BEHIND THE COLD FRONT ON
THURSDAY AS BROAD SCALE FORCING INCREASES AHEAD OF THE MAIN
SHORTWAVE TROUGH DRIFTING EAST ACROSS THE HIGH PLAINS. TEMPERATURE
PROFILES INDICATE RAIN AT MOST LOCATIONS...EXCEPT A POSSIBLE
RAIN/SNOW MIX IN OUR FAR NORTHERN COUNTIES FOR A BRIEF TIME ON
THURSDAY. BY THE TIME THE COLD AIR DEEPENS TO SUPPORT A SNOW
PROFILE...THE PCPN WILL HAVE ENDED.
ANOTHER SHORTWAVE TROUGH WILL DROP INTO THE AREA ON FRIDAY.
MOISTURE WILL BE LIMITED IN OUR EAST...BUT SOUNDINGS DO SATURATE
IN OUR WEST AND SO THOUGHTS ARE THAT THERE COULD BE A FAIRLY TIGHT
PCPN GRADIENT FROM WEST TO EAST DURING THE DAY FRIDAY. THERE ARE
SOME SIGNIFICANT MODEL DISCREPANCIES ON STRENGTH OF FORCING
ASSOCIATED WITH THIS WAVE SO CONFIDENCE IN PCPN IS QUITE LOW AND
THEREFORE A FAIRLY LOW POP IS FORECAST FOR NOW. WILL CONTINUE TO
MONITOR THIS CLOSELY.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 341 AM CDT WED MAR 26 2014
WARMER TEMPS ARE EXPECTED FOR THE WEEKEND AS WEAK UPPER RIDGING
BUILDS OVERHEAD. WE EXPECT 60S BY SATURDAY AND UPPER 60S TO NEAR
70 ON SUNDAY. YET ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE
ROCKIES AND INTO THE NORTHERN PLAINS BY LATE MONDAY. UNLIKE THE
PREVIOUS WAVES THIS FORECAST...THIS WAVE TAKES A NORTHERLY TRACK. THIS
WILL ALLOW A STRONGER COLD FRONT TO DROP SOUTH INTO THE AREA
DROPPING HIGHS BACK INTO THE 50S AND MAYBE COLDER FOR MONDAY AND
TUESDAY. A MUCH DEEPER TROUGH IS FORECAST TO DIG ACROSS THE
ROCKIES TUESDAY AND BEGIN TO AFFECT A LARGE PORTION OF THE
CENTRAL PLAINS TUESDAY NIGHT INTO WEDNESDAY.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 103 PM CDT WED MAR 26 2014
STRONG AND GUSTY SOUTH WINDS WILL PREVAIL ACROSS THE AREA
INTO THE EVENING THEN DIMINISH AFTER 03Z AS WINDS DECOUPLE IN
ADVANCE OF APPROACHING LOW PRESSURE AND SURFACE COLD FRONT.
MVFR CIGS AND VSBYS WILL DEVELOP AFTER 06Z WITH SOME CHANCE
OF RAIN. WINDS SHIFT TO THE NORTHWEST AFTER 12Z BEHIND THE FRONT.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ012-015-017-018-
031>034-042>045-050>053-065>068-078-088>093.
IA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...KERN
LONG TERM...KERN
AVIATION...FOBERTHazardous weather outlook, Mar 26, 3:38 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
438 AM CDT WED MAR 26 2014
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-262345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
438 AM CDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL OVERSPREAD THE AREA TODAY...WITH SPEEDS
OF 25 TO 35 MPH AND GUSTS UP TO 45 MPH EXPECTED. A WIND ADVISORY
HAS BEEN POSTED FOR THE AREA GENERALLY ALONG AND SOUTH OF A LINE
FROM COLUMBUS NEBRASKA TO ONAWA IOWA.
IN ADDITION...THE COMBINATION OF THE STRONG WINDS...DRY
CONDITIONS...AND LOW RELATIVE HUMIDITY VALUES WILL PUSH THE FIRE
DANGER INDEX INTO AT LEAST THE VERY HIGH CATEGORY OVER MOST OF THE
REGION. OPEN BURNING IS DISCOURAGED AND MAY BE BANNED IN SOME
LOCATIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR ISOLATED NON-SEVERE THUNDERSTORMS TONIGHT
AND THURSDAY...MAINLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. MOISTURE WILL INCREASE ACROSS THE AREA TONIGHT...FOLLOWED
BY A COLD FRONT THAT SHOULD MOVE INTO NORTHEAST NEBRASKA THURSDAY
MORNING. THIS FRONT WILL CROSS THE REST OF THE AREA THURSDAY AFTERNOON.
COLDER AIR FILTERING INTO THE REGION COULD CHANGE SOME OF THE RAIN
TO SNOW IN NORTHEAST NEBRASKA...AND IF IT ARRIVES QUICKLY
ENOUGH...SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ALONG THE
SOUTH DAKOTA BORDER.
DRY...BREEZY AND WARMER WEATHER RETURNING THIS WEEKEND COULD BRING
A RENEWED FIRE WEATHER DANGER THREAT TO MUCH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
High Wind, Douglas
- When
- March 26, 1:00 PM CST to 6:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph impacted the area during the afternoon and early evening hours, with a peak gust of 60 mph measured by the Asos at Omaha Eppley at 503 pm cdt. The winds caused scattered tree damage and power outages across Omaha and also brought areas of blowing dust and other debris.
High Wind, Lancaster
- When
- March 26, 1:00 PM CST to 5:00 PM CST
- Where
- Lancaster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph impacted the area during the afternoon and early evening hours, with a peak gust of 56 mph measured by the Asos at the Lincoln airport. The winds caused scattered tree damage and power outages across Lincoln, and around 3,000 LES customers lost power for a time and some traffic light damage was noted.
High Wind, Burt
- When
- March 26, 1:00 PM CST to 7:00 PM CST
- Where
- Burt forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph impacted the area during the afternoon and early evening hours, with a peak gust of 64 mph measured by the Asos at the Tekamah airport. The winds caused scattered tree damage and brought areas of blowing dust and other debris.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Coastal Flood in Massachusetts, March 26, 20142 deaths · 13 injured · $143,000 · 52 kt wind · 14 events
- Dust Storm and High Wind in California, March 26 to 27, 2014$109,000 · 89 kt wind · 9 events
- High Wind in New Mexico, March 26 to 27, 2014$30,000 · 56 kt wind · 12 events
- Heavy Rain in Hawaii, March 26 to 30, 201424 events
- Strong Wind in Connecticut, March 26, 2014$30,000 · 1 event
- Winter Storm and Winter Weather in Michigan, March 26 to 28, 201414 events
- Winter Storm and Winter Weather in Colorado, March 26 to 28, 201410 events
- Dust Storm and High Wind in Arizona, March 26, 2014$8,000 · 60 kt wind · 10 events
- Strong Wind in Iowa, March 26, 2014$15,000 · 1 event
- Rip Current in Florida, March 26, 20141 injured · 1 event
- High Wind in Kansas, March 26, 201453 kt wind · 7 events
- Blizzard in Maine, March 26, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500648, 500649, 500651.